Aa
Aa
A
A
A
Close
Avatar universal

Returning and getting off gabapentin

Hi, I was a member here years ago when I had a pain pill addiction. Haven't touched one in over 5 years thank God! However, I seem to have unknowingly gotten myself in a different jam so to speak. My husband passed away February 2015. I handled the anxiety for almost 2 years til January 2017 when I finally asked my nurse practitioner for help. I was very adamant on "nothing narcotic or controlled." She understood and we agreed on low dose of gabapentin. I want to stress, I don't abuse it and only take what is prescribed. My problem is, 3 years later, it now IS a controlled substance and my nurse practitioner can no longer prescribe it. So, rather than finding another dr, spending more money etc, I have decided I want to come off of this medication and deal with life on my own like I used to. I am coming here because I've always respected and trusted the people in this community with your wealth of knowledge and personal experiences. Has anyone here safely discontinued this medication? And if so, how slowly did you taper? I have currently went from 1-300mg capsule 3x daily to 1-300mg capsule 2x daily. Some anxiety but tolerable. God bless you all, sorry for the long post and thank you for any advice you may have.
3 Responses
Avatar universal
Hi Beyondblessed,   I am so happy to hear you are not taking pain pills any longer..  good for you.   What were you prescribed the Gaba-pentin for?  It was first used for epilepsy, and then used off label to treat pain.  I have been prescribed it for nerve pain in my feet, (from broken toes years ago which developed arthritis), and it  helps.

You are on a fairly low dose and I  don't think it would be too hard to stop taking it, not medically anyway.. Why not open each capsule and dump  a little out every day.  Just take a little away each day.  If you got off opiate pain pills, this should be not be too bad.  Gaba-pentin is a precusor to Pre-gabalin which is naturally occurring in the brain.

Good luck

Liliansdream



1 Comments
Thank you. I was prescribed the gabapentin for sciatic issues and anxiety. It does help but I have just read so much they're finding out about it now that I've decided that I want to do this for myself. I already have begun tapering down and I'm doing ok with it.
18524847 tn?1465595901
Hi there.  Congrats on your 5 years clean.  Awesome and inspiring.  So, now you'll work this out as well.  Absolutely taper sweetie.  I don't think we can give an actual taper schedule as it is different for each dosage and person. But SLOW.  If you think 2 days is too fast (although that is what most docs recommend), go with 3.  By the way, the nurse practitioner that prescribed it who no longer can, is she able to still be your care provider?  She'd be excellent to keep in the loop about this and get guidance and support too.  
8 Comments
Thank you. I did talk to her about stopping a little over a year ago. She seemed to think I could stop pretty quickly since it was a low dose. I have already dropped 1 pill per day and noticed my anxiety returning somewhat so I began my magnesium supplements that I used to take and that helps. I am doing ok with tapering right now and I do have 2 rn friends who are consulting with me on going slow with it. I just know myself well enough to know I can't go too fast. Coming off opioids cold turkey is one thing but coming off meds like this is a whole different ballgame.
I don't really understand your comment..." coming off opiates  cold turkey is one thing, but gabapentin a whole different ballgame..   it doesn't sound to me like you have gone through a serious opiate w/d cold turkey.... it is Hell on earth.  That is why so many on stuck on it so long... getting off is hell.   The maximum daily Gabapentin dose is 3600mg/day.  you are on 600mg.. I was on a much higher dose and I would skip many days if I did not have pain.. or I forgot to take it.. I never experienced ANY w/d symptoms... your nurse is correct it should be fairly easy..  

Good Luck

Liliansdream
What I meant was that anticonvulsant drugs carry different risks. I think possibilities of what I've read about seizures and stuff is what has me worried. Coming off pain pills I just felt like I had the flu for a while. I have heard where people compare gabapentin withdrawal to that of benzos or alcohol.
Everybody fights their own battle, right?  This is hard for you and that's the focus of your post.  Have you ever considered anything like an SSRI (Zoloft, for example) to help with the mental part?  Anxiety can make me spiral so I try really hard to keep that at bay.  And you know, okay. Call me crazy but things like meditation and yoga seem to have a very positive effect for me.  I include that into the total picture.
I've tried SSRI's, never helped me much. I am taking my high absorption magnesium again and that helps my anxiety. I withdrew from pain pills too many times over the years so I know I can do this. The mind is just a powerful thing when it likes to run away with itself, ya know?
Ya, I know.  Sometimes I want to tell my own brain to f off and shut it.  lol  I get it.  I've never used magnesium for anxiety but the issue for me is more chronic and ongoing.  Is your family at all supportive or friends?  Just curious,  I do best when I feel cared for during it all.  
Yes, I have lots of support. My anxiety is not just a withdrawal thing, I deal with anxiety all the time but I used to deal with it by supplements and exercise so I'm going back to that since I know it worked before.
Beyondblessed1974,

Hello.  You are wise to withdraw from Gabapentin slowly.  This med comes in 100mg capsules also which makes it much easier (and accurate with dosage) to make those smaller cuts.  Ask your dr for that instead of the 300's.  

In my experience...and since I have lived with anxiety my entire life...coming off 100mgs a day cold turkey (med was hurting my stomach, I had no choice but to just stop suddenly), wasn't easy.  It took a while for the increase in anxiety to go away, but it eventually did.  

The above happened in 2010.  I've been on far more than 100mgs the last few yrs.   Like you, I know the history behind this med, so that will be my next tackle!  

Wishing you the very best.  Please keep updating.  We  are here for you.

p.s. Huge congrats on getting away from the opiates!!
Avatar universal
Cut your dosage by 1/4 for a week; then the same for the next 3 weeks.
2 Comments
How are you doing?
Doing great! And you also I hope, thanks for asking.
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
The first signs of HIV may feel like the flu, with aches and a fever.
Frequency of HIV testing depends on your risk.